Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Wichita, KS

February 28, 2007Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2007, 6:11 PM CST for Woodson County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2007, 6:11 PM CST (00:11 UTC)
Expired
Feb 28, 2007, 6:45 PM CST
In force
34 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Woodson County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:24 PM CSTTSTM WND GST 705 N Yates Center, KS
Feb 28, 6:33 PM CSTTORNADO12 Ne Yates Center, KSTWO SMALL ROPES REPORTED ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 5:07 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 010012
SVRICT
KSC207-010045-
/O.NEW.KICT.SV.W.0009.070301T0011Z-070301T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CST WED FEB 28 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 645 PM CST.

* AT 610 PM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL.  THIS   
  STORM WAS LOCATED 9 MILES NORTH OF YATES CENTER...AND MOVING       
  NORTHEAST AT 35 MPH. THIS WARNING REPLACES THE PREVIOUS SEVERE 
  THUNDERSTORM WARNING FOR WOODSON COUNTY.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  NEOSHO FALLS...YATES CENTER.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 3784 9596 3789 9551 3804 9551 3804 9596

$$

SCHRECK
1 follow-up statement
000 
WWUS53 KICT 010021
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CST WED FEB 28 2007

KSC207-010045-
/O.CON.KICT.SV.W.0009.000000T0000Z-070301T0045Z/
WOODSON KS-
620 PM CST WED FEB 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WOODSON COUNTY UNTIL 645 PM CST...

AT 618 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
9 MILES NORTHWEST OF YATES CENTER...MOVING NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
WOODSON COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3784 9596 3789 9551 3804 9551 3804 9596

$$

BOWMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:02 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 28, 3:02 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CST WED FEB 28 2007

.DISCUSSION...

FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM
SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND
SNOW/BLOWING SNOW IN CENTRAL KANSAS.

TONIGHT THROUGH THURSDAY:
SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY
ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE
DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING
FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST
IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS
AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z
SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN
SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND
UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS
SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN
SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND
THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS
EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT
AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE.
THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9
COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST
LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT
WOULD EXIST.

POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER
06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER
THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER
LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN
THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A
BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS
SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE
SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA
SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE
A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60%
OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5
TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN
COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN
THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT
REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE
ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED.

THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO
PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP
AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND
EAST WILL BE POSSIBLE.

FRIDAY THROUGH TUESDAY:
NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT
LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS
FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE
LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP
ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN
TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE
WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE
TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER
TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO
KEY ON.

BOWMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  47  30  49 /  40  10  10  10
HUTCHINSON      30  44  30  47 /  60  20  10  10
NEWTON          30  43  30  47 /  50  20  10  10
ELDORADO        32  45  30  49 /  40  20  10  10
WINFIELD-KWLD   35  48  30  50 /  40  10  10  10
RUSSELL         27  41  22  43 /  70  20  10  10
GREAT BEND      28  41  25  45 /  70  10  10  10
SALINA          28  41  26  44 /  60  20  10  10
MCPHERSON       29  43  28  45 /  60  20  10  10
COFFEYVILLE     40  47  31  51 /  40  10  10  10
CHANUTE         37  45  30  50 /  50  20  10  10
IOLA            36  43  29  50 /  50  20  10  10
PARSONS-KPPF    39  46  30  50 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Feb 28, 5:20 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CST WED FEB 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND EAST OF THE
KANSAS TURNPIKE. ANY STORM THAT DEVELOPS TONIGHT ACROSS SOUTHEAST
KANSAS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO
3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL
COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY
TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF
I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING
WITH NO ADDITIONAL ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG
AND SOUTHEAST OF THE FLINT HILLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/BOWMAN

In the hours before

Local storm report, Feb 28, 5:45 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 S EUREKA              37.81N 96.29W
02/28/2007  E1.00 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&

REC
Local storm report, Feb 28, 6:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             7 WNW YATES CENTER      37.91N 95.86W
02/28/2007  E1.00 INCH       WOODSON            KS   LAW ENFORCEMENT

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:26 PM CSTTornado WarningICTWoodson19 min
Feb 28, 6:48 PM CSTTornado WarningICTAllen, Woodson25 min
Feb 28, 9:02 PM CSTSevere Thunderstorm WarningICTChase43 min
Feb 28, 9:12 PM CSTSevere Thunderstorm WarningICTButler, Chase, Marion20 min
Mar 1, 10:26 AM CSTWind AdvisoryICTBarton, Butler, Chase, Ellsworth, Harvey, Kingman and 8 more4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.